Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 150, NWS North Platte, NE

June 9, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2022, 6:33 PM CDT for 4 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2022, 6:33 PM CDT (23:33 UTC)
Expired
Jun 9, 2022, 7:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, NE, Custer County, NE, Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 20 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KLBF 092333
SVRLBF
NEC009-041-113-171-100015-
/O.NEW.KLBF.SV.W.0150.220609T2333Z-220610T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
633 PM CDT Thu Jun 9 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in west central Nebraska...
  Northwestern Custer County in central Nebraska...
  Western Blaine County in north central Nebraska...
  Thomas County in north central Nebraska...

* Until 715 PM CDT.

* At 633 PM CDT, a severe thunderstorm was located over Thedford,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thedford, Dunning, Halsey, Hawley Flats, Natwick and Norway. 

This includes the following highways...
 Highway 2 between mile markers 202 and 242.
 Highway 83 between mile markers 136 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4202 9997 4164 10014 4170 10030 4171 10030
      4190 10078 4209 10070 4209 10062
TIME...MOT...LOC 2333Z 283DEG 30KT 4200 10060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
2 follow-up statements
183 
WWUS53 KLBF 092358
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
658 PM CDT Thu Jun 9 2022

NEC009-041-113-171-100015-
/O.CON.KLBF.SV.W.0150.000000T0000Z-220610T0015Z/
Logan NE-Custer NE-Blaine NE-Thomas NE-
658 PM CDT Thu Jun 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN LOGAN...NORTHWESTERN CUSTER...WESTERN BLAINE AND
EASTERN THOMAS COUNTIES...

At 657 PM CDT, a severe thunderstorm was located near Halsey, or 14
miles east of Thedford, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dunning, Halsey, Hawley Flats and Natwick. 

This includes the following highways...
 Highway 2 between mile markers 213 and 242.
 Highway 83 between mile markers 136 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4184 10063 4208 10052 4202 9997 4164 10014
      4170 10030 4171 10030
TIME...MOT...LOC 2357Z 271DEG 31KT 4197 10028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
152 
WWUS53 KLBF 100013
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
713 PM CDT Thu Jun 9 2022

NEC009-041-113-171-100022-
/O.EXP.KLBF.SV.W.0150.000000T0000Z-220610T0015Z/
Logan NE-Custer NE-Blaine NE-Thomas NE-
713 PM CDT Thu Jun 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN...
NORTHWESTERN CUSTER...WESTERN BLAINE AND EASTERN THOMAS COUNTIES WILL
EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4184 10063 4208 10052 4202 9997 4164 10014
      4170 10030 4171 10030
TIME...MOT...LOC 0012Z 283DEG 30KT 4194 10012 

$$

NMJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:38 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 3:38 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
338 PM CDT Thu Jun 9 2022

.SYNOPSIS...
Issued at 335 PM CDT Thu Jun 9 2022

H5 pattern this morning had a predominantly zonal
pattern across the CONUS. Low pressure was noted over southern
portions of Hudson Bay, with a trough extending south into New York
State. Low pressure was also located in the eastern Gulf of Alaska.
Within the zonal flow, several weak disturbances were noted. One was
pushing into central Nebraska and a second was pushing into western
Wyoming and Colorado. At the surface, high pressure was anchored off
to the east of the area over Iowa. Weak low pressure was located
east of Cheyenne Wyoming. A weak frontal boundary straddled the
Wyoming and Colorado state line. An inverted surface trough extended
north thorugh the western Nebraska Panhandle into southwestern South
Dakota. East of the low and inverted trough, southerly winds were
present across the forecast area this afternoon. Skies were partly
cloudy in the west and mostly cloudy in the east. Showers and
thunderstorms continue to develop generally east of highway 83 this
afternoon. This activity has remained sub-severe up to this point.
Temperatures as of 2 PM CDT ranged from 66 at O'Neill to 83 at
Ogallala.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 335 PM CDT Thu Jun 9 2022

The main forecast
challenge in the near term is thunderstorm chances tonight and
severe potential. As mentioned above in the synopsis, showers and
thunderstorms continued to develop east of highway 83 this
afternoon. Looking at the latest CAMS, they suggest this activity
will persist this afternoon, clearing the forecast area around 00z
this evening. West of this exiting activity, an approaching
shortwave will interact with the inverted surface trough (which
should reside just to the east of highway 61) at 00z. Storms should
initiate INVOF this trough around 00z to 01z this evening. These
cells will move into a very favorable environment for rapid
intensification. The latest NAM12 soln is indicating a corridor of
2000-3000 J/KG SB CAPES between highways 61 and 83 around 00z this
evening. Deep layer shear of 50 KTS will be sufficient for
supercellular storms. As storms approach highway 83, they will
encounter 2000+ J/KG elevated CAPE (H85-H7 layer), which will be
favorable for large, and even very large hail. As for the tornado
threat, it appears to be minimal attm. given the limited low level
helicities. However, there is a corridor of enhanced stretching
potential along highway 61 late this afternoon. If storms do
initiate during this time period along this corridor, we could see a
landspout or two as storms initiate. This activity will congeal into
a mcs over south central Nebraska as it combines with convection
traversing northwestern Kansas late this evening. Am expecting the
convective threat to end across the forecast area sometime after
04z. Ridging will build into the central and northern Rockies Friday
into Friday night, placing the forecast area in northwesterly flow
aloft. Surface high pressure will build into eastern Nebraska Friday
leading to dry conditions across western and north central Nebraska.
Southerly winds will begin to increase Friday night across the area
as the high drops southeast into Missouri. With drier air in place
and clear skies, highs will reach into the upper 70s in the east and
upper 80s in southwestern Nebraska.

.LONG TERM...(Saturday through Thursday)
Issued at 335 PM CDT Thu Jun 9 2022

The ridge across the central Rockies will be forced east Saturday
and Sunday. Temperatures will climb into the 90s both days with
the best threat for precipitation Sunday night in the west.
However, wouldn't be surprised if we see some convection in the
northeast Saturday night as convection in the Dakotas over tops
the ridge. Monday looks to be the hottest day of the forecast
period as the ridge breaks down. The model blended high temp
forecast on Monday has now trended higher and seems to have
trended toward the warm side of guidance. With the ridge breaking
down, feel confident with the forecast of 100 + degrees south of
highway 92. For North Platte, the forecast high of 103 would tie
the record high for Monday. For Imperial, the forecast high of 103
would break the record of 100 degrees. For Broken bow the 100
degree forecast would be one degree short of the record high of
101 degrees. In addition to the heat, low relative humidity looks
probable in far SW Nebraska where forecast min RH bottoms out at
around 12 percent. If winds can reach 15 to 25 MPH Monday
afternoon, and this looks probable given the degree of mixing, we
will probably see critical to near critical fire weather
conditions in SW Nebraska. A cold front will pass through the
forecast area Monday night, leading to highs in the 70s and 80s
for Tuesday and Wednesday. There will be a threat for
thunderstorms Tuesday/Tuesday night as a post frontal wave tracks
through the area. Otherwise, dry conditions are expected Wednesday
and Thursday. Beyond Thursday, the mid range solutions develop a
ridge across the central CONUS. This will lead to temperatures
well above normal with below normal precipitation expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 9 2022

VFR conditions are expected through much of the upcoming forecast
period outside of convection. Ongoing convection east of a LBF to
VTN line will continue to track east-southeast and further away
from the terminals. Additional isolated development across
portions of southwest Nebraska is possible later this afternoon
with potential impacts at both LBF and VTN and higher confidence
at LBF. That said, given the isolated nature, uncertainty
regarding direct impacts is high so will limit mention to VCTS for
now. Low ceilings may develop at VTN that may threaten MVFR, but
conditions are likely to improve prior to sunrise Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...NMJ
Hazardous weather outlook, Jun 9, 2:55 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Thu Jun 9 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Thu Jun 9 2022 /155 PM MDT Thu Jun 9 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered strong to severe thunderstorm development is likely
across portions of southwest and central Nebraska late this
afternoon and evening. Any thunderstorm will be capable of large
hail, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms will be possible each afternoon and evening Saturday
and Sunday across portions of western Nebraska. At this time, the
threat for severe weather is uncertain so stay tuned to later
forecasts for more information.

High heat and humidity will push heat indices to around 100
degrees Monday afternoon across portions of southwest and central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 9, 1:04 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
104 PM CDT Thu Jun 9 2022

NEZ025>028-037-038-091900-
Loup NE-Custer NE-Garfield NE-Thomas NE-Blaine NE-Logan NE-
104 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southern Loup,
northeastern Logan, southwestern Garfield, northern Custer, southern
Blaine and southeastern Thomas Counties through 200 PM CDT...

At 103 PM CDT, Doppler radar was tracking an area of strong
thunderstorm around Dunning, or 17 miles southwest of Brewster,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Anselmo, Dunning, Comstock, Victoria
Springs State Recreation Area, Weissert, Westerville, Lillian,
Milburn, Milburn Diversion Dam State Wildlife Management Area, Round
Valley, Walworth, Arcadia Diversion Dam State Wildlife Management
Area, Wescott, Kent Diversion Dam State Wildlife Management Area,
Linscott and Big Oak Canyon.

This includes the following highways...
 Highway 183 between mile markers 97 and 127.
 Highway 2 between mile markers 233 and 271.
 Highway 92 between mile markers 267 and 273.
 Highway 83 near mile marker 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9898 4174 9921 4135 9920 4153 10016
      4173 10052 4184 10045 4187 10012 4180 9896
TIME...MOT...LOC 1803Z 275DEG 40KT 4171 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jun 9, 5:20 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM CDT Thu Jun 9 2022

NEZ006-092315-
Keya Paha NE-
520 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of western Keya Paha
County through 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millboro, or 14 miles northwest of Springview, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springview, Burton and Thomas Creek State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 212 and 225.
 Highway 12 between mile markers 49 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 9969 4295 10004 4300 10001 4299 9952
TIME...MOT...LOC 2220Z 297DEG 9KT 4300 9990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 9, 6:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM CDT Thu Jun 9 2022

NEZ006-007-009-010-100000-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
607 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Rock,
northwestern Holt, eastern Keya Paha and southwestern Boyd Counties
through 700 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Springview, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Dustin, Mills, Brocksburg, Mariaville and Thomas Creek State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 274 and 281.
 Highway 12 between mile markers 66 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4276 9969 4299 9952 4282 9897 4254 9913
TIME...MOT...LOC 2306Z 293DEG 19KT 4290 9958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 9, 6:09 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
609 PM CDT Thu Jun 9 2022

NEZ025-100000-
Thomas NE-
609 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Hooker
and central Thomas Counties through 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 10 miles west of Thedford, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River, Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 198 and 225.
 Highway 83 between mile markers 133 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4196 10028 4174 10042 4174 10047 4189 10084
      4200 10085 4203 10083
TIME...MOT...LOC 2308Z 293DEG 19KT 4198 10077

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jun 9, 6:11 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Thu Jun 9 2022

NEZ005-008-025-026-100015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
611 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 715 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thedford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elsmere, Purdum, Moon Lake, Willow Lake State Wildlife Management
Area, Long Lake State Wildlife Management Area and Koshopah.

This includes Highway 83 between mile markers 158 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4202 10039 4213 10061 4245 9998 4205 9982
TIME...MOT...LOC 2311Z 257DEG 21KT 4210 10048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:31 AM CDTSpecial Weather StatementLBFFrontier44 min
Jun 9, 9:15 AM CDTSpecial Weather StatementLBFFrontier60 min
Jun 9, 11:45 AM CDTSpecial Weather StatementLBFCuster60 min
Jun 9, 1:04 PM CDTSpecial Weather StatementLBFCuster56 min
Jun 9, 5:20 PM CDTSpecial Weather StatementLBFKeya Paha55 min
Jun 9, 6:07 PM CDTSpecial Weather StatementLBFKeya Paha53 min
Jun 9, 6:09 PM CDTSpecial Weather StatementLBFThomas51 min
Jun 9, 6:11 PM CDTSpecial Weather StatementLBFBrown64 min
Jun 9, 6:45 PM CDTSpecial Weather StatementLBFLincoln45 min
Jun 9, 6:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.